Texas, 2005Flash Flood in Texas, August 9, 2005
August 9, 2005 · NWS SJT · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 9, 3:18 AM CST, 42 minutes earlier.
Area forecast discussion, Aug 9, 3:18 AM CST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
418 AM CDT TUE AUG 9 2005
.UPDATE...
WITH TRAINING THUNDERSTORMS OVER THE EASTERN BIG COUNTRY INTO THE
HEARTLAND... HAVE OPTED TO ISSUE A FLASH FLOOD WATCH FOR THESE
AREAS. HELD OFF OF EXPANDING THE WATCH FURTHER SOUTH AND
WEST...GIVEN UNCERTAINTY OF BOUNDARY DRIVEN THUNDERSTORM PROPAGATION
THIS AFTERNOON. FLASH FLOOD WATCH MAY BE READJUSTED LATER TODAY.
14
&&
.PREV DISCUSSION... (ISSUED 327 AM CDT TUE AUG 9 2005)
DISCUSSION...
EARLY THIS MORNING...SCATTERED SHOWERS AND THUNDERSTORMS EXTENDED
FROM JUST NORTH OF SWEETWATER...SOUTHEAST THROUGH ABILENE AND THE
HEARTLAND OF TX. SURFACE WINDS OVER WEST CENTRAL TX WERE VERY LIGHT...
THOUGH KSJT VAD WIND PROFILER INDICATED THAT WINDS ABOVE THE
LOW LEVEL NOCTURNAL INVERSION HAVE INCREASED DRAMATICALLY SINCE
MIDNIGHT...WITH SPEEDS OF 30 TO 35 KTS IN THE 2 TO 3 KFT AGL
LAYER. THIS LEVEL INFLOW IN COMBINATION WITH A MID LEVEL SHEAR
AXIS WAS HELPING TO SUSTAIN THE CONVECTION. THE SHEAR AXIS WAS
DIFFICULT TO DISCERN ON GOES WATER VAPOR IMAGERY...BUT WAS
APPARENT ON THE 400 MB WIND PROFILER PLOT FROM SOUTH OF
JAYTON...TO THE ARKLATEX REGION.
PRIMARY FORECAST CONCERN REMAINS RAIN CHANCES. ETA PROGS LITTLE OR
NO CONVECTIVE INHIBITION OVER THE SOUTHEAST HALF OF WEST CENTRAL
TX BY 18Z. GIVEN CURRENT TRENDS...AN OUTFLOW BOUNDARY FROM THIS
MORNING/S CONVECTION MAY IMPINGE ON THIS AREA AS WELL. GIVEN THE
WEAKLY CAPPED ATMOSPHERE THIS AFTERNOON...EXPECT THUNDERSTORM
PROPAGATION TO BE PRIMARILY INFLUENCED BY THE INTERACTION OF THE
OUTFLOW BOUNDARIES. WILL CARRY HIGHEST RAIN CHANCES OVER THE
SOUTHEAST...ALONG THE SOUTHEAST PERIPHERY OF THE SHEAR AXIS AND
WHERE WEAK CAP/POSSIBLE OUTFLOW BOUNDARY MAY HELP FOCUS CONVECTION
INITIALLY.
BOTH GFS AND ETA MODELS GRADUALLY WEAKEN THE SHEAR AXIS UNDER THE
BROAD UPPER RIDGE THROUGH FRIDAY. EVEN THOUGH SOME CONVECTIVE
FOCUS MAY BE LOST WITH THE WEAKENING OF THE SHEAR AXIS...EXPECT
CONVECTIVE INHIBITION TO REMAIN WEAK. ISOLATED MAINLY DAYTIME
THUNDERSTORMS CANNOT BE RULED OUT IN THE WEDNESDAY THROUGH FRIDAY
TIME FRAME...GIVEN SURFACE HEATING AND WEAK LOW LEVEL FORCING.
WITH FEWER CLOUDS AND MORE ISOLATED CONVECTION...EXPECT TEMPS TO
WARM TO NEAR SEASONAL VALUES. MAV GUIDANCE MAY BE A DEGREE OR TWO
TOO WARM...GIVEN THE RECENT RAINS OVER WEST CENTRAL TX IN THE PAST
WEEK.
UPPER HEIGHTS WILL FALL SLIGHTLY OVER THE WESTERN U.S. OVER THE
WEEKEND AND EARLY NEXT WEEK. GFS MODEL TAPS MONSOONAL FLOW IN THE
MID LEVEL SOUTHWEST FLOW ACROSS WEST TX. THIS PATTERN IS TYPICALLY
RESULTS IN INCREASED PRECIPITABLE WATER AND INCREASED RAIN CHANCES
FOR WEST CENTRAL TX. WILL BUMP UP OUTER PERIOD RAIN CHANCES
SLIGHTLY.
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM TUESDAY FOR TXZ113-TXZ114-TXZ127-
TXZ128-TXZ139-TXZ140-TXZ154-TXZ155.
&&
14
Hazardous weather outlook, Aug 9, 3:35 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
435 AM CDT TUE AUG 9 2005
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-100945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
435 AM CDT TUE AUG 9 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
TEXAS...SOUTH CENTRAL TEXAS...SOUTHWEST TEXAS AND NORTHWEST
TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY.
THESE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS BUT MAY
CAUSE GUSTY WINDS AND LOCALLY HEAVY RAINFALL. SOME THUNDERSTORMS WITH
HEAVY RAINFALL WILL CAUSE LOCALIZED FLOODING IN LOW LYING AREAS
AND LOW WATER CROSSINGS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH WEDNESDAY...MAINLY
IN THE AFTERNOON. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL AND LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flash Flood, Fisher
- When
- August 9, 4:00 AM CST to 6:00 AM CST
- Where
- Fisher County, 3 mi SW of Sylvester
- Property damage
- $6,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.683, -100.283
Water covered roads near Sylvester for a few hours and one road had a culvert washed away.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 9, 20052 deaths · $300,000 · 1 event
- Hail in Nebraska, August 9, 2005$500,000 · 0.88 in hail · 2 events
- Flash Flooding and Damaging Wind in California, August 9, 2005$280,000 · 54 kt wind · 7 events
- Lightning Strike in Arizona, August 9, 2005$350,000 · 1 event
- Hail and Damaging Winds in Minnesota, August 9, 2005$200,000 · 1 in hail · 11 events
- Damaging Wind in Iowa, August 9, 2005$150,000 · 69 kt wind · 1 event
- Flash Flood and Flood in Maryland, August 9, 2005$100,000 · 2 events
- Damaging Wind in Iowa, August 9, 2005$100,000 · 69 kt wind · 1 event
- Damaging Wind in Iowa, August 9, 2005$100,000 · 69 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, August 9, 2005$34,000 · 1.75 in hail · 22 events
- Flash Flood in Arizona, August 9, 2005$50,000 · 1 event
- Hail and Damaging Winds in Iowa, August 9, 2005$38,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471239.